North Carolina, 2011

Damaging Wind in North Carolina, August 12, 2011

August 12, 2011 · NWS ILM · 1 event in 1 county or zone

A severe thunderstorm developed along the afternoon seabreeze.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A severe thunderstorm developed along the afternoon seabreeze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 12, 2:07 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 12, 2:07 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
307 PM EDT FRI AUG 12 2011

.SYNOPSIS...
WEAKENING FRONT TO THE SOUTH HAS ALL BUT DISSIPATED WITH STORMS
DEVELOPING ALONG AND TO THE NORTH OF THIS FEATURE. HIGH PRESSURE
WILL HOLD NORTH OF THE AREA SATURDAY...BEFORE MOVING OFFSHORE
SUNDAY AHEAD OF AN APPROACHING COLD FRONT. THE COLD FRONT WILL
CROSS THE EASTERN CAROLINAS MONDAY...BRINGING A CHANCE OF RAIN.
WEAK HIGH PRESSURE RIDGING IN FROM THE NORTH WILL KEEP
TEMPERATURES NEAR NORMAL FOR MOST OF NEXT WEEK...WITH MODEST
HUMIDITY LEVELS FOR MID-AUGUST.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 2 PM FRIDAY...2 MAIN AREAS OF CONVECTION THIS AFTERNOON. NC
CONVECTION HAS DEVELOPED ALONG AN OLD OUTFLOW BOUNDARY THAT IS
SLOWLY MOVING WEST-SOUTHWEST. CONVECTION OVER SC STARTED ALONG THE
REMAINS OF STALLED FRONT AND IS MOVING NORTHEAST. SCATTERED TO
NUMEROUS CONVECTION WILL CONTINUE THROUGH THE REMAINDER OF THE
AFTERNOON. LOW LEVEL CONVERGENCE ALONG DISSIPATING FRONT JUST
SOUTH OF THE AREA...NUMEROUS OUTFLOW BOUNDARIES AND THE SEA BREEZE
WILL TAP INTO DIURNAL INSTABILITY...SURFACE BASED CAPE BETWEEN 2K
AND 3K J/KG. THIS SHOULD HELP KEEP STORMS GOING INTO THE EVENING
BEFORE LOSS OF HEATING BRINGS A GRADUAL END TO STORMS. MAIN
CONCERN CONTINUES TO BE HEAVY RAIN AND LOCALIZED FLOODING DUE TO
SLOW MOVING AND NEARLY STATIONARY STORMS. SPC HAS ADDED MOST OF
THE SOUTH TO A SEE TEXT AND ISOLATED WIND DAMAGE OR HAIL CANNOT BE
RULED OUT...ESPECIALLY WHERE CELLS MERGE.

GFS/NAM/ECMWF/CANADIAN ALL DEPICT A WEAK SHORTWAVE TROUGH MOVING
INTO THE AREA LATE TONIGHT OR EARLY SAT. FORECAST SOUNDINGS SUGGEST
SOME MID LEVEL INSTABILITY...LACKING ONLY A TRIGGERING MECHANISM.
SHORTWAVE MAY BE JUST ENOUGH TO DEVELOP SOME CONVECTION AROUND OR
AFTER MIDNIGHT...WITH SC COUNTIES APPEARING FAVORED SLIGHTLY. WAVE
IS NOT ALL IMPRESSIVE AND COULD END UP NOT DOING ANYTHING.

CLOUD COVER...LINGERING LOW LEVEL MOISTURE FROM PRECIP...AND
EASTERLY FLOW WILL ALL WORK TO KEEP LOWS NEAR TO JUST ABOVE
CLIMO...UPPER 60S TO LOW 70S. MID 70S WILL BE POSSIBLE ALONG THE
IMMEDIATE COAST.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...LONG AWAITED PATTERN CHANGE IN FULL SWING AS
AN UPPER TROUGH DEEPENS SOUTH ALONG THE EASTERN SEABOARD. TROUGH
WILL PUSH A COLD FRONT ACROSS THE CAROLINAS ON SUNDAY...WHERE IT
WILL BE POISED TO MOVE OFFSHORE BY DAYBREAK MONDAY MORNING. GOOD
CHANCE THAT MANY PLACES WILL SEE MEASURABLE PRECIPITATION THIS
WEEKEND...ESPECIALLY ON SUNDAY WHEN THE FRONT WILL PROVIDE A
TRIGGER FOR CONVECTION. OTHERWISE...TIMING OF PRECIPITATION IS
UNCERTAIN BESIDES THIS ROUGH ESTIMATE. THIS IS DUE TO THE VARIOUS
MODEL SOLUTIONS AND TIMINGS OF A SERIES OF UPPER LEVEL IMPULSES
EMBEDDED WITHIN THE TROUGH. SPC DOES HAVE OUR ENTIRE FORECAST AREA
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SUNDAY.

TEMPERATURES WILL BE RIGHT AROUND OR EVEN A LITTLE BELOW
NORMAL...WITH HIGHS IN THE UPPER 80S AND LOWS IN THE LOWER 70S
MOST LOCATIONS.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 3 PM FRIDAY...DEEP UPPER TROUGH OVER THE EASTERN SEABOARD ON
MONDAY WILL LIFT TO THE NORTHEAST ON TUESDAY AND WEDNESDAY AS AN
H/5 RIDGE TEMPORARILY NOSES IN FROM THE WEST. ANOTHER TROUGH WILL
BEGIN DEEPENING OVER THE EASTERN SEABOARD ON FRIDAY. AT THE
SURFACE A COLD FRONT WILL PUSH OFFSHORE OFFSHORE EARLY ON
MONDAY...WHERE IT WILL STALL FOR THE REMAINDER OF THE LONG TERM.
OVERALL EXPECT DRY WEATHER BEHIND THE FRONT FROM MONDAY THROUGH
THURSDAY...WITH POPS INCREASING ON FRIDAY AS UPPER SUPPORT FOR
CONVECTION IMPROVES. TEMPERATURES WILL CONTINUE TO RUN RIGHT
AROUND NORMAL...UPPER 80S TO AROUND 90 MOST LOCATIONS FOR
HIGHS...AND A FEW DEGREES EITHER SIDE OF 70 FOR LOWS.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AS OF 18Z...REMNANTS OF WASHED OUT FRONT ARE DRAPED JUST SOUTH OF
THE AREA THIS AFTERNOON...AND THIS WILL BE THE FOCUS FOR ISOLATED
TO SCATTERED CONVECTION TODAY. QUITE A BIT OF UNCERTAINTY WITH
REGARDS TO COVERAGE. THE HRRR MODEL DECREASES COVERAGE
SIGNIFICANTLY BY 21Z...BUT FEEL CONVECTION MAY HANG AROUND TO
NEARLY 00Z. LBT AND ILM COULD STILL SEE A SHOWER...BUT TO A LESSER
DEGREE. NOT MUCH OF A PRESSURE GRADIENT TO SPEAK OF...WITH
VARIABLE WINDS THIS MORNING BECOMING EAST SOUTHEAST THIS
AFTERNOON. TONIGHT...ISOLATED STORMS STILL POSSIBLE. ORIGINALLY
THOUGHT THE TEMP/DPT SPREAD WOULD BE TOO MUCH TO SUPPORT FOG...BUT
AREAS THAT RECEIVE PRECIP COULD SEE SOME MVFR FOG.
SATURDAY...CONTINUED CHANCE FOR SHOWER WITH SYNOPTICALLY SIMILAR
CONDITIONS.

EXTENDED OUTLOOK...ISOLATED TO SCATTERED SHRA/TSRA POSSIBLE EACH
AFTERNOON. OTHERWISE EXPECT VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 2 PM FRIDAY...EASTERLY FLOW THIS AFTERNOON WILL BECOME A
LITTLE MORE SOUTHEASTERLY OVERNIGHT AS CENTER OF SURFACE HIGH TO THE
NORTH SHIFTS EAST. SPEEDS MAY PICK UP A FEW KT AFTER MIDNIGHT BUT
WILL REMAIN AT OR BELOW 15 KT. SEAS WILL RUN 2 TO 3 FT WITH ISOLATED
4 FT POSSIBLE NEAR FRYING PAN SHOALS. LONG PERIOD SOUTHEAST SWELL
HAS ALL BUT DISSIPATED...LEAVING AN EASTERLY 5 SECOND SWELL AS THE
DOMINANT WAVE.

SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
AS OF 3 PM FRIDAY...WINDS WILL GRADUALLY VEER FROM THE EAST TO THE
SOUTHWEST ON SATURDAY....MAINLY IN THE 10 TO 15 KT RANGE. WINDS
WILL STRENGTHEN ON SUNDAY TO AROUND 15 KTS AS A COLD FRONT
APPROACHES FROM THE WEST. INCREASED WINDS WILL BUILD SEAS FROM THE
2 TO 3 FT RANGE ON SATURDAY TO AROUND 4 FT ON SUNDAY. STILL
UNCERTAIN AS TO WHETHER WE WILL SEE INCREASED SWELL WAVE ENERGY
FROM DISTANT TROPICAL DISTURBANCES. THIS WILL DEPEND UPON THEIR
DEVELOPMENT...IF ANY.

LONG TERM /MONDAY THROUGH TUESDAY/...
AS OF 3 PM FRIDAY...A COLD FRONT WILL MOVE OVER THE COASTAL WATERS
ON MONDAY...WHERE IT WILL STALL FOR THE REMAINDER OF LONG TERM.
THE FRONT WILL PROVIDE A FOCUS FOR THUNDERSTORM ACTIVITY.
PROXIMITY OF THE FRONT TO THE COASTAL WATERS WILL MEAN A LOOSE
GRADIENT AND LIGHT WINDS. SEAS WILL START OUT IN THE 4 FT
RANGE...BUT WILL DECAY TO AROUND 2 OR 3 FT AS WINDS WILL BE
LIGHT. AS WITH THE SHORT TERM...UNCERTAIN AT THIS TIME AS TO HOW
MUCH ADDITIONAL CONTRIBUTION WE COULD SEE TO SWELL WAVE ENERGY
FROM DISTANT TROPICAL DISTURBANCES...SO THIS PORTION OF THE
FORECAST COULD SEE A SUBSTANTIAL REVISION.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...III
SHORT TERM...REK
LONG TERM...REK
AVIATION...III/DL
MARINE...REK/III
Hazardous weather outlook, Aug 12, 1:23 PM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
223 PM EDT FRI AUG 12 2011

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-131830-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
223 PM EDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING WILL PRODUCE 1 TO 2 INCHES OF RAIN PER HOUR
WITH ISOLATED 4 INCHES PER HOUR POSSIBLE. EXCESSIVE RAINFALL RATES
AND SLOW MOVING STORMS COULD CREATE ISOLATED FLOODING IN AREAS
THAT HAPPEN TO EXPERIENCE MULTIPLE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-131830-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
223 PM EDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

III

In the hours before

Special weather statement, Aug 12, 12:20 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
120 PM EDT FRI AUG 12 2011

NCZ096-121815-
BLADEN-
120 PM EDT FRI AUG 12 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS BLADEN COUNTY THROUGH 215 PM
EDT...

AT 119 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LAGOON...OR ABOUT 12 MILES EAST OF ELIZABETHTOWN...REMAINING NEARLY
STATIONARY.  OTHER STORMS WILL DEVELOP ACROSS THE EASTERN HALF OF
BLADEN COUNTY PRODUCING TORRENTIAL RAIN AND GUSTY WINDS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE AMMON...CARVERS...
COUNCIL...KELLY...LAGOON...ROWAN AND WHITE LAKE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3455 7826 3453 7827 3451 7826 3448 7820
      3438 7847 3439 7848 3485 7866 3486 7860
      3485 7850
TIME...MOT...LOC 1717Z 135DEG 3KT 3457 7841

ZOUZIAS
Special weather statement, Aug 12, 12:45 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
145 PM EDT FRI AUG 12 2011

SCZ032-033-121845-
FLORENCE-MARION-
145 PM EDT FRI AUG 12 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS FLORENCE AND MARION COUNTIES
THROUGH 245 PM EDT...

AT 144 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
NORTH OF GRESHAM...OR ABOUT 11 MILES SOUTH OF MARION...MOVING
NORTHEAST AT 10 MPH. OTHER STORMS WERE DEVELOPING FORMING A LINE
BETWEEN FLORENCE...CLAUSSEN AND BRITTON NECK. THESE STORMS WILL
PRODUCE TORRENTIAL RAIN AS THEY MOVE OFF TO THE NORTHEAST.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FLORENCE...BLUE
BRICK...BRITTON NECK...CLAUSSEN...EFFINGHAM...EVERGREEN...
FRIENDFIELD...GRESHAM...HYMAN...JOHNSONVILLE...KINGSBURG...RAINS AND
MARS BLUFF.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY
WINDS...SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED
FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS
PASS.

&&

LAT...LON 3418 7991 3425 7977 3425 7975 3427 7974
      3429 7968 3431 7966 3430 7962 3425 7956
      3425 7954 3406 7925 3403 7931 3397 7934
      3394 7931 3392 7931 3387 7926 3379 7947
TIME...MOT...LOC 1741Z 235DEG 10KT 3402 7941

ZOUZIAS
Special weather statement, Aug 12, 1:24 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
224 PM EDT FRI AUG 12 2011

SCZ039-121930-
WILLIAMSBURG-
224 PM EDT FRI AUG 12 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS WILLIAMSBURG COUNTY THROUGH
330 PM EDT...

AT 224 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GREELEYVILLE...OR ABOUT 11 MILES SOUTHWEST OF KINGSTREE...MOVING
NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SALTERS...KINGSTREE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3368 8001 3370 8000 3372 7998 3379 7994
      3366 7969 3347 7994 3349 7997 3349 8001
      3350 8003 3350 8008 3351 8010
TIME...MOT...LOC 1824Z 216DEG 13KT 3357 7998

ZOUZIAS
Special weather statement, Aug 12, 2:16 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
316 PM EDT FRI AUG 12 2011

NCZ105-122015-
INLAND PENDER-
316 PM EDT FRI AUG 12 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS THE NORTHERN TIER OF PENDER
COUNTY THROUGH 415 PM EDT...

AT 315 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
WILLARD...OR ABOUT 11 MILES NORTH OF BURGAW...SPREADING SLOWLY SOUTH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WILLARD...WATHA...VAN
EDEN...MURRAY TOWN.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3459 7809 3464 7819 3465 7819 3471 7812
      3473 7811 3473 7805 3474 7802 3472 7799
      3472 7795 3473 7794 3473 7769 3458 7763
TIME...MOT...LOC 1915Z 353DEG 5KT 3470 7791

ZOUZIAS
Special weather statement, Aug 12, 2:47 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
347 PM EDT FRI AUG 12 2011

NCZ087-122045-
ROBESON-
347 PM EDT FRI AUG 12 2011

...HEAVY RAIN WILL MOVE ACROSS ROBESON COUNTY THROUGH 445 PM EDT...

AT 347 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER HESTERTOWN...OR ABOUT 6 MILES SOUTHEAST OF
LUMBERTON. THESE STORMS WILL SPREAD SLOWLY WEST AND YOU CAN EXPECT
PERIODS OF TORRENTIAL RAIN ALONG ROUTES LEADING SOUTH OF
LUMBERTON...ESPECIALLY ALONG 211...72...74 AND 41. THE STORMS WILL
ALSO AFFECT INTERSTATE 95 BETWEEN MCDONALD AND LUMBERTON.

SOME LOCATIONS WHICH WILL EXPERIENCE HEAVY RAIN INCLUDE...
LUMBERTON...FAIRMONT...HESTERTOWN...PEMBROKE...MCDONALD...ORRUM...
PROCTORVILLE AND RAYNHAM.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY
WINDS...SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED
FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS
PASS.

&&

LAT...LON 3468 7899 3459 7884 3458 7884 3457 7885
      3454 7886 3450 7885 3449 7887 3448 7889
      3441 7900 3447 7926 3469 7923
TIME...MOT...LOC 1943Z 162DEG 1KT 3455 7897

ZOUZIAS
Special weather statement, Aug 12, 2:59 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
359 PM EDT FRI AUG 12 2011

NCZ105-122100-
INLAND PENDER-
359 PM EDT FRI AUG 12 2011

...STRONG THUNDERSTORMS WILL MOVE SOUTH ACROSS PENDER COUNTY THROUGH
500 PM EDT...

AT 358 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
WATHA AND MURRAY TOWN...OR ABOUT 5 MILES NORTHEAST OF
BURGAW...MOVING SOUTH AT 10 MPH. THESE STORMS WILL PRODUCE
TORRENTIAL RAIN AND PONDING OF WATER ON THE ROADWAYS INCLUDING I 40
BETWEEN WILLARD AND HELENA AND 421 NORTH OF WARDS CORNER.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WHITE STOCKING...
BURGAW...ST. HELENA...ASHTON...LONG CREEK...ROCKY POINT.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY
WINDS...SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED
FLOODING. IT IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS
PASS.

&&

LAT...LON 3439 7767 3438 7802 3433 7802 3433 7804
      3437 7814 3435 7819 3436 7821 3443 7822
      3446 7818 3451 7826 3463 7820 3472 7811
      3471 7773 3447 7757
TIME...MOT...LOC 1955Z 006DEG 10KT 3460 7789

ZOUZIAS

The radar

The Wilmington radar (KLTX), 81 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pender

When
August 12, 3:10 PM EST to 3:13 PM EST
Where
Pender County, 2.7 mi NNW of Stag Park to 0.86 mi NNW of Stag Park
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
NWS Storm Survey
Coordinates
34.554, -77.873

A National Weather Service Storm Survey Team concluded a microburst with winds to 70 mph downed numerous trees. The tops of some of the trees were twisted. Power lines were also reported down. The damage occurred along Stag Park Road and extended for a little over one mile.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340005.